Infant Acetaminophen Drugs to Be Discontinued
Makers to end production of infant-drop versions to avoid confusion that may lead to overdose
THURSDAY, May 5 (HealthDay News) -- The manufacturers of cold and fever medications that contain acetaminophen have announced that they will discontinue production of infant-drop formulations of the products to avoid confusion that could result in overdoses, according to a report from the Associated Press.
The manufacturers of these products announced that they will only sell one formula for children under the age of 12 once current production ends later this year. Currently, pharmaceutical companies sell infant versions of the drugs (80 mg) that contain half the amount of acetaminophen found in regular children's formulas, the AP reported. The announcement precedes a U.S. Food and Drug Administration meeting scheduled for late May, at which time agency advisers will consider whether clearer instructions and safely labeling are required for acetaminophen-containing products intended for children under 2 years.
In addition, on May 4, in response to concerns regarding the risk of overdoses associated with liquid over-the-counter (OTC) pain relievers, cold medications, and other drugs, the FDA issued guidance for the production, marketing, and distribution of liquid OTC drug products that are measured and dispensed with provided devices such as spoons, cups, and droppers. The agency recommended that dosage dispensing devices be included with all OTC liquid drug products taken orally, that dispensing devices should be marked with calibrated units of liquid measurement that match units specified on label directions, and that measure markings be clearly visible when the liquid is added to the device.
"Accidental medication overdose in young children is an increasingly common, but preventable, public health problem," Karen Weiss, M.D., of the Center for Drug Evaluation and Research's Safe Use Initiative, said in a statement.